Saskatchewan

Government should take responsibility over mefloquine, says veteran

Dave Bona, a veteran who was in Somalia and Rwanda in the 1990s, says the government should take responsibility for the effects the antimalarial drug mefloquine may have had on soldiers.

Veteran says antimalarial drug used by soldiers in early 1990s had side effects

Paranoia, anger and vertigo are just some of the effects Dave Bona has experienced because of mefloquine. (Frédéric Pepin/Radio-Canada)

A veteran who was in Somalia and Rwanda in the 1990s says the government should take responsibility for the effects the antimalarial drug mefloquine may have had on soldiers.

Dave Bona, a former  member of the Canadian Airborne Regimen who served in Somalia and Rwanda, told CBC he still suffers from side effects of the drug from his time in the Canadian military.

'Not suitable' for military

During that time, he was one of the soldiers who took the drug and says he felt its effects almost immediately. Bona's first time taking mefloquine was in 1992, prior to his deployment to Somalia.

"This drug is not suitable for military operations," he said. 

Bona compared the side effects of mefloquine to post-traumatic stress disorder. 

He said he doesn't want young soldiers exposed to the drug, which he called "the cheapest and least-safe drug." Bona is adamant the drug should not even be offered.

Bona's own experiences

Veterans Affairs and the military have to acknowledge the damage to soldiers from the drug, Bona said. 

"The very first day I took the drug, I felt ill and I had my first seizure," Bona told CBC Radio's The Morning Edition

He described losing his vision, seeing stars and feeling dizzy and disoriented. 

Over time, the symptoms multiplied and worsened, he said.

Bona began to experience confusion, anger and paranoia.

"As the tour progressed and the more of this drug I took, the more that the symptoms, they multiplied and became stronger and stronger, to the point where towards the tour, I was having quite significant anger management issues," Bona said. 

Bona said the military should do outreach to communicate with veterans who may have been misdiagnosed with something like PTSD because of mefloquine use. 

He believes mefloquine amplifies the symptoms of PTSD. 

With files from The Morning Edition